Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 25, NWS Amarillo, TX

June 13, 2023Collingsworth County, Wheeler County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 13, 2023, 8:24 PM CDT for Collingsworth County, Wheeler County, Texas. It was in force for 51 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2023, 8:24 PM CDT (01:24 UTC)
Expired
Jun 13, 2023, 9:15 PM CDT
In force
51 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Collingsworth County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 129 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:41 PM CDTHAIL 13 Ene Samnorwood, TXTime estimated from radar.
Jun 13, 8:41 PM CDTHAIL 13 Ene Samnorwood, TXTime estimated from radar.
Jun 13, 8:41 PM CDTHAIL 13 Ene Samnorwood, TXTime estimated from radar.
Jun 13, 8:41 PM CDTHAIL 13 Ene Samnorwood, TXTime estimated from radar.
Jun 13, 9:06 PM CDTHAIL 5.5Lela, TXPicture sent into social media. Report of stones fell before arriving to the location and had melted an unknown amount.
Jun 13, 9:06 PM CDTHAIL 5.5Lela, TXPicture sent into social media. Report of stones fell before arriving to the location and had melted an unknown amount.
Jun 13, 9:06 PM CDTHAIL 5.5Lela, TXPicture sent into social media. Report of stones fell before arriving to the location and had melted an unknown amount.
Jun 13, 9:06 PM CDTHAIL 5.5Lela, TXPicture sent into social media. Report of stones fell before arriving to the location and had melted an unknown amount.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 2:26 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1088 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1088 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.8
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

865 
WFUS54 KAMA 140124
TORAMA
TXC087-483-140215-
/O.NEW.KAMA.TO.W.0025.230614T0124Z-230614T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
824 PM CDT Tue Jun 13 2023

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  South central Wheeler County in the Panhandle of Texas...
  Northeastern Collingsworth County in the Panhandle of Texas...

* Until 915 PM CDT.
    
* At 824 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles northwest of Dozier, or 10 miles southwest of
  Shamrock, moving southeast at 45 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Dozier, Lutie, Lela and Samnorwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3518 10052 3527 10043 3509 10000 3480 10000
TIME...MOT...LOC 0124Z 301DEG 39KT 3515 10041 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

DGW
4 follow-up statements
237 
WWUS54 KAMA 140134
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
834 PM CDT Tue Jun 13 2023

TXC483-140144-
/O.CAN.KAMA.TO.W.0025.000000T0000Z-230614T0215Z/
Wheeler TX-
834 PM CDT Tue Jun 13 2023

...THE TORNADO WARNING FOR SOUTH CENTRAL WHEELER COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area.  Therefore, the warning has been cancelled.

LAT...LON 3480 10000 3510 10041 3518 10033 3518 10023
      3509 10000
TIME...MOT...LOC 0134Z 301DEG 39KT 3509 10029 

$$

TXC087-140215-
/O.CON.KAMA.TO.W.0025.000000T0000Z-230614T0215Z/
Collingsworth TX-
834 PM CDT Tue Jun 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHEASTERN COLLINGSWORTH COUNTY...
    
At 834 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Samnorwood, or 8 miles south of Shamrock, moving
southeast at 45 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Samnorwood, Dozier and Lutie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3480 10000 3510 10041 3518 10033 3518 10023
      3509 10000
TIME...MOT...LOC 0134Z 301DEG 39KT 3509 10029 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75IN

$$

DGW
785 
WWUS54 KAMA 140148
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
848 PM CDT Tue Jun 13 2023

TXC087-140215-
/O.CON.KAMA.TO.W.0025.000000T0000Z-230614T0215Z/
Collingsworth TX-
848 PM CDT Tue Jun 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHEASTERN COLLINGSWORTH COUNTY...
    
At 848 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles east of Lutie, or 11 miles northeast of
Wellington, moving southeast at 45 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Samnorwood and Lutie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3501 10028 3510 10029 3512 10016 3509 10000
      3480 10000
TIME...MOT...LOC 0148Z 301DEG 39KT 3501 10013 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75IN

$$

DGW
645 
WWUS54 KAMA 140156
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
856 PM CDT Tue Jun 13 2023

TXC087-140215-
/O.CON.KAMA.TO.W.0025.000000T0000Z-230614T0215Z/
Collingsworth TX-
856 PM CDT Tue Jun 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR EAST
CENTRAL COLLINGSWORTH COUNTY...
    
At 856 PM CDT, a severe thunderstorm capable of producing a tornado
was located 11 miles northwest of Vinson, or 12 miles northeast of
Wellington, moving southeast at 45 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Collingsworth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3499 10025 3503 10021 3504 10016 3504 10008
      3501 10000 3480 10000
TIME...MOT...LOC 0156Z 301DEG 39KT 3496 10004 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75IN

$$

DGW
350 
WWUS54 KAMA 140213
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
913 PM CDT Tue Jun 13 2023

TXC087-140222-
/O.EXP.KAMA.TO.W.0025.000000T0000Z-230614T0215Z/
Collingsworth TX-
913 PM CDT Tue Jun 13 2023

...THE TORNADO WARNING FOR EAST CENTRAL COLLINGSWORTH COUNTY WILL
EXPIRE AT 915 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 3499 10025 3503 10021 3504 10016 3504 10008
      3501 10000 3480 10000
TIME...MOT...LOC 0212Z 301DEG 39KT 3489 9989 

$$

DGW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 13, 6:23 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 13, 6:23 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
623 PM CDT Tue Jun 13 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 240 PM CDT Tue Jun 13 2023

The main concern for this short-term period will be on the potential
for severe thunderstorms this afternoon into at least a portion of
the evening hours. The rest of the short-term period is expected to
be dry.

As of 2:30 PM, a discrete supercellular thunderstorm is moving
into the Oklahoma Panhandle and intensifying. Leftover morning
clouds are largely breaking up across the Panhandles and
destabilization is occurring... especially in the northwest where
mesoanalysis suggests there is already 1500-2500 J/kg SBCAPE/1000
J/kg MLCAPE and 50-70 kts 0-6km shear. The expectation is that
this thunderstorm will develop into a healthy supercell and
continue to intensify with an increasing threat for large hail.
Over the next several hours, models are suggesting that the
downstream environment in the northern and eastern Texas Panhandle
will grow increasingly more unstable, increasing concerns for
very large hail to occur. A few CAMs indicate some potential for
winds up to 65-70 mph as well. Finally, there is a low chance for
at least an attempt at in the late afternoon/early evening hours.
The limiting factor will be weak low-level winds, but if a storm
merger manages to happen as suggested by a couple CAMs, that may
help the tornadogenesis process briefly.

The threat for very large hail may wane some in the far eastern
Texas Panhandle due to the loss of daytime heating, but at least
some threat for large hail will remain. The thunderstorm threat
should move out of the Panhandles this evening.

The Panhandles will dry out and warm up tomorrow with highs in the
mid-80s expected in the south and upper 70s/low 80s in the north.

Vanden Bosch

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 240 PM CDT Tue Jun 13 2023

Model agreement continues to hold the ridging pattern for this
weekend and next week. However, potential for breaks are still
possible, which could bring more active weather to the Panhandles.
Starting Thursday a shortwave is expected to follow a jet streak
into the region, which will allow a weakening of the ridge that
evening and overnight. Thunderstorm and shower development will
likely follow, but the strength and spread will have to rely on
the placement of the dry line. Currently, the latest GFS runs are
seeing a more dry cut with the dry line expected in the eastern
half of the Panhandles. However given the residual moisture still
hanging around from recent flooding and the weak advection of the
dry air, this scenario is becoming less likely. The ECMWF, has
already started to pick up on this potential with its latest runs
keeping the dry line further west, which will aid in better
thunderstorm development over the area. Regardless, any storms
that do develop will likely hold into Friday with the shortwave
not making a full exit till later that day.

Heading the into the weekend, drier weather is still the more
likely scenario as surface winds return from the southwest and
more dry air advects into the area. Chances of showers do exist
with some models hinting at some minor shortwave disturbances
moving across the ridge. However, best chances of any
precipitation will be in the northern half of the Panhandles with
Friday night into Saturday morning seeing about a 20 to 30 %
chances and Sunday through Tuesday staying under 10%. As for
temperatures, a warming trend does look possible over the weekend
with afternoon temperatures rising into the 90s by Saturday.
Potential also exists for some of our southern locations to start
nearing the triple digits by Sunday and Monday. Meanwhile,
overnight lows will run from the 50s to mid-60s by the start of
next week.

11

&&

.AVIATION...
(00Z TAFS)
Issued at 611 PM CDT Tue Jun 13 2023

VFR conditions expected through the 00Z TAF period. VCTS
conditions at times throughout the first few hours for KGUY and
perhaps even KAMA. Winds at times maybe erratic if thunderstorms
move directly over TAF site. Once we go past 03-05Z, precipitation
along with any thunderstorm chances should move east and south of
all TAF sites. Winds overall will be variable around 5-10 kts

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  84  61  93 /  10   0   0   0
Beaver OK                  55  81  56  88 /  50  10   0  20
Boise City OK              51  79  53  85 /  30   0   0  10
Borger TX                  58  87  60  94 /  30   0   0  10
Boys Ranch TX              56  85  58  93 /  10   0   0   0
Canyon TX                  58  85  59  93 /  10   0   0   0
Clarendon TX               60  84  60  92 /  20   0   0  10
Dalhart TX                 52  82  53  87 /  20   0   0   0
Guymon OK                  53  82  55  88 /  50   0   0  20
Hereford TX                57  87  58  93 /  10   0   0   0
Lipscomb TX                55  83  59  89 /  50   0   0  20
Pampa TX                   57  84  60  90 /  40   0   0  10
Shamrock TX                59  84  60  91 /  30   0   0  20
Wellington TX              60  85  63  94 /  20   0   0  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...52
LONG TERM....11
AVIATION...29
Hazardous weather outlook, Jun 13, 2:55 PM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
255 PM CDT Tue Jun 13 2023

OKZ001>003-TXZ001>020-317-140800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
255 PM CDT Tue Jun 13 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

A Severe Thunderstorm Watch is in effect across the Oklahoma
Panhandle and the northern Texas Panhandle.

Thunderstorms are expected this afternoon into this evening
across all of the area except the far southern Texas Panhandle.
Severe thunderstorms would be possible with very large hail and
damaging winds the primary hazards. Also, any storms that develop
during this time period will be capable of producing heavy
rainfall, which may lead to flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may occur in portions of the northern Panhandles
Thursday and Friday. At this time, the probability for widespread
severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 13, 7:44 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
744 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     Hail             1 SSW Pampa             35.53N 100.97W
06/13/2023  E2.00 inch       Gray               TX   Public

            Wind driven hail.

&&

SS
Local storm report, Jun 13, 7:45 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
745 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     Tstm Wnd Gst     2 ESE Pampa             35.54N 100.93W
06/13/2023  M75 MPH          Gray               TX   Mesonet

&&

SS
Local storm report, Jun 13, 7:48 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
748 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     Hail             2 ENE Kingsmill         35.50N 101.03W
06/13/2023  E1.75 inch       Gray               TX   Broadcast Media

&&

SS
Local storm report, Jun 13, 7:59 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
759 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     Tstm Wnd Dmg     1 SSE Pampa             35.53N 100.96W
06/13/2023                   Gray               TX   Public

            Several large tree branches snapped along
            South Cuyler Street in Pampa.

&&
Local storm report, Jun 13, 8:01 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
801 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             2 S Pringle             35.92N 101.46W
06/13/2023  E1.75 inch       Hutchinson         TX   Public

            Via social media. Also included reports of
            damaged vegetation.

&&

SS
Local storm report, Jun 13, 8:12 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
812 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     Hail             2 NNW Mclean            35.26N 100.61W
06/13/2023  E2.75 inch       Gray               TX   Trained Spotter

            Wind driven from the RFD.

&&

SS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:08 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACarson, Gray, Hutchinson, Roberts52 min
Jun 13, 7:15 PM CDTTornado WarningAMAGray, Hutchinson, Roberts30 min
Jun 13, 7:33 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACarson, Donley, Gray, Roberts, Wheeler57 min
Jun 13, 7:43 PM CDTTornado WarningAMAGray, Roberts7 min
Jun 13, 8:01 PM CDTTornado WarningAMAGray, Wheeler29 min
Jun 13, 8:14 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACollingsworth, Donley, Gray, Wheeler59 min
Jun 13, 8:43 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler32 min
Jun 13, 9:11 PM CDTSpecial Weather StatementAMACollingsworth34 min
Jun 14, 5:05 PM CDTRiver Flood AdvisoryAMAHansford26 hr

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.